Asymptotics of Chemotaxis Systems with Fractional Dissipation for Small Data in Critical Sobolev Space


A chemotaxis system with Newtonian attraction and fractional dissipation of order \(\alpha \in (0,2)\) is considered in \({ \mathbb{R} }^{N}\). For initial data belonging to \(L^{1}\cap H^{4}\) but small in \(L^{\frac{N}{ \alpha }}\), \(N=2,3\), the temporal decay and the asymptotic behavior of a global classical solution are established. In particular, we derive a precise decay estimate for higher Sobolev norms.

This is a preview of subscription content, access via your institution.


  1. 1.

    Aceves-Sanchez, P., Schmeiser, C.: Fractional-diffusion-advection limit of a kinetic model. SIAM J. Appl. Math. 48, 2806–2818 (2016)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Ariel, G., Rabani, A., Benisty, S., Partridge, J.D., Harshey, R.M., Be’er, A.: Swarming bacteria migrate by Lévy walk. Nat. Commun. 6, 8396 (2015)

    Google Scholar 

  3. 3.

    Bellouquid, A., Nieto, J., Urrutia, L.: About the kinetic description of fractional diffusion equations modeling chemotaxis. Math. Models Methods Appl. Sci. 26, 249–268 (2016)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Biler, P., Karch, G.: Blowup of solutions to generalized Keller-Segel model. J. Evol. Equ. 10, 247–262 (2010)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Biler, P., Woyczyński, W.A.: Global and exploding solutions for nonlocal quadratic evolution problems. SIAM J. Appl. Math. 59, 845–869 (1998)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Biler, P., Cannone, M., Guerra, I.A., Karch, G.: Global regular and singular solutions for a model of gravitating particles. Math. Ann. 330, 693–708 (2004)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Biler, P., Karch, G., Laurençot, P., Nadzieja, T.: The \(8\pi \)-problem for radially symmetric solutions of a chemotaxis model in the plane. Math. Methods Appl. Sci. 29, 1563–1583 (2006)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Biler, P., Karch, G., Zienkiewicz, J.: Large global-in-time solutions to a nonlocal model of chemotaxis. Adv. Math. 330, 834–975 (2018)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Blanchet, A., Dolbeault, J., Perthame, B.: Two-dimensional Keller-Segel model: optimal critical mass and qualitative properties of the solutions. Electron. J. Differ. Equ. 44, 1 (2006)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Blanchet, A., Carrillo, J.A., Masmoudi, N.: Infinite time aggregation for the critical Paltak-Keller-Segel model in \({ \mathbb{R} }^{2}\). Commun. Pure Appl. Math. 61, 1449–1481 (2008)

    MATH  Google Scholar 

  11. 11.

    Bonforte, M., Vázquez, J.L.: Quantitative local and global a priori estimates for fractional nonlinear diffusion equations. Adv. Math. 250, 242–284 (2014)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Bournaveas, N., Calvez, V.: The one-dimensional Keller-Segel model with fractional diffusion of cells. Nonlinearity 23, 923–935 (2010)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Brezis, H., Mironescu, P.: Gagliardo-Nirenberg, composition and products in fractional Sobolev spaces. J. Evol. Equ. 1, 387–404 (2001)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Burczak, J., Granero-Belinchón, R.: Critical Keller-Segel meets Burgers on \(\mathbb{S}^{1}\): large-time smooth solutions. Nonlinearity 29, 3810–3836 (2016)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Carrillo, J.A., Ferreira, L.C.F.: The asymptotic behaviour of subcritical dissipative quasi-geostrophic equations. Nonlinearity 21, 1001–1018 (2008)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Chae, D., Constantin, P., Córdoba, D., Gancedo, F., Wu, J.: Generalized surface quasi-geostrophic equations with singular velocities. Commun. Pure Appl. Math. 65, 1037–1066 (2011)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Escudero, C.: The fractional Keller-Segel model. Nonlinearity 19, 2909–2918 (2006)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Estrada-Rodriguez, G., Gimperlein, H., Painter, K.J.: Fractional Patlak–Keller–Segel equations for chemotactic superdiffusion. SIAM J. Appl. Math. 78, 1155–1173 (2018)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Felmer, P., Quaas, A., Tan, J.: Positive solutions of the nonlinear Schrödinger equation with the fractional Laplacian. Proc. R. Soc. Edinb., Sect. A, Math. 142, 1237–1262 (2012)

    MATH  Google Scholar 

  20. 20.

    Ginibre, J., Velo, G.: The global Cauchy problem for the non linear Klein-Gordon equation. Math. Z. 189, 487–505 (1985)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Grafakos, L., Oh, S.: The Kato–Ponce inequality. Commun. Partial Differ. Equ. 39, 1128–1157 (2014)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Grafakos, L., Si, Z.: The Hörmander multiplier theorem for multilinear operators. J. Reine Angew. Math. 668, 133–147 (2012)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Granero-Belinchón, R.: On a drift-diffusion system for semiconductor devices. Ann. Henri Poincaré 17, 3473–3498 (2016)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Huang, H., Liu, J.-G.: Well-posedness for the Keller-Segel equation with fractional Laplacian and the theory of propagation of chaos. Kinet. Relat. Models 9, 715–748 (2016)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Ju, N.: The maximum principle and the global attractor for the dissipative \(2D\) quasi-geostrophic equations. Commun. Math. Phys. 255, 161–181 (2005)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Kato, T.: Liapunov functions and monotonicity in the Navier-Stokes equations. In: Functional-Analytic Methods for Partial Differential Equations. Lecture Notes in Mathematics, pp. 53–63. Springer, Berlin (1990)

    Google Scholar 

  27. 27.

    Korobkova, E., Emonet, T., Vilar, J.M., Shimizu, T.S., Cluzel, P.: From molecular noise to behavioral variability in a single bacterium. Nature 428, 574–578 (2004)

    Google Scholar 

  28. 28.

    Li, D., Rodrigo, J.: Finite-time singularities of an aggregation equation in \({ \mathbb{R} }^{n}\) with fractional dissipation. Commun. Math. Phys. 287, 687–703 (2009)

    MATH  Google Scholar 

  29. 29.

    Li, D., Rodrigo, J.L., Zhang, X.: Exploding solutions for a nonlocal quadratic evolution problem. Rev. Mat. Iberoam. 26, 295–332 (2010)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Li, L., Liu, J.-G., Wang, L.: Cauchy problems for Keller-Segel type time-space fractional diffusion equation. J. Differ. Equ. 265, 1044–1096 (2018)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Luckhaus, S., Sugiyama, Y.: Large time behavior of solutions in super-critical cases to degenerate Keller-Segel systems. ESAIM: Math. Model. Numer. Anal. 40, 597–621 (2006)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Matthäus, F., Jagodič, M., Dobnikar, J.: E. coli superdiffusion and chemotaxis-search strategy, precision, and motility. Biophys. J. 97, 946–957 (2009)

    Google Scholar 

  33. 33.

    Nagai, T.: Global existence and decay estimates of solutions to a parabolic-elliptic system of drift-diffusion type in \(\mathbb{R}^{2}\). Differ. Integral Equ. 24, 29–68 (2011)

    MATH  Google Scholar 

  34. 34.

    Perthame, B., Sun, W., Tang, M.: The fractional diffusion limit of a kinetic model with biochemical pathway. Z. Angew. Math. Phys. 69, 67 (2018)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Salem, S., Lafleche, L.: Fractional Keller-Segel equations. In: Séminaire Laurent Schwartz–EDP at Applications, vol. 3, pp. 1–11 (2018)

    Google Scholar 

  36. 36.

    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)

    MATH  Google Scholar 

  37. 37.

    Sugiyama, Y., Yamamoto, M., Kato, K.: Local and global solvability and blow up for the drift-diffusion equation with the fractional dissipation in the critical space. J. Differ. Equ. 258, 2983–3010 (2015)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Tu, Y., Grinstein, G.: How white noise generates power-law switching in bacterial flagellar motors. Phys. Rev. Lett. 94, 208101 (2005)

    Google Scholar 

  39. 39.

    Yamamoto, M., Sugiyama, Y.: Asymptotic behavior of solutions to the drift-diffusion equation with critical dissipation. Ann. Henri Poincaré 17, 1331–1352 (2016)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Zhao, J.: The optimal temporal decay estimates for the fractional power dissipative equation in negative Besov spaces. J. Math. Phys. 57, 051504 (2016)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Zhu, S., Liu, Z., Zhou, L.: Decay estimates for the classical solution of Keller-Segel system with fractional Laplacian in higher dimensions. In: Applicable Analysis, pp. 1–15 (2018)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Jaewook Ahn.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

JA was supported by NRF, Republic of Korea-2018R1D1A1B07047465. JL was supported by SSTF-BA1701-05 (Samsung Science & Technology Foundation, Republic of Korea).

Appendix: Proof of Lemma 1

Appendix: Proof of Lemma 1

Regarding the proof of Lemma 1 in the two-dimensional case, we refer to Theorem 1.1 and Theorem 1.4–Theorem 1.5 provided by Li–Rodrigo–Zhang [29] (see also [23, Theorem 2.1]). The proofs are based on the a priori estimates and the classical contraction arguments. More precisely, for a given non-negative initial data \(u_{0}\in (L^{1}\cap H^{s})({ \mathbb{R} }^{2})\), \(s>3\), they constructed a unique and non-negative local-in-time solution of (2) in the class \(\mathcal{C}([0,T]; (L^{q} \cap H^{s})( { \mathbb{R} }^{2}))\), \(1< q<2\), satisfying (10)–(11). In our cases, \(u\in \mathcal{C}([0,T]; (L^{q} \cap H^{4})({ \mathbb{R} }^{2}))\), \(1< q<2\) satisfying (2) and (10)–(11) can be constructed as [29] and moreover, it is easy to verify that \(u\in L^{2}([0,T]; H^{4+\frac{ \alpha }{2}}({ \mathbb{R} }^{2}))\) and (9). Indeed, a uniform (in \(n\ge 1\)) bound of \(u_{n}\) in \(L^{2}([0,T]; H^{4+\frac{ \alpha }{2}}({ \mathbb{R} }^{2}))\) was obtained in the approximation scheme [29, (3.30)] using (34), but Li–Rodrigo–Zhang did not state \(u\in L^{2}([0,T]; H^{4+\frac{\alpha }{2}}({ \mathbb{R} }^{2}))\) in their theorem as they also considered (2) with no dissipation term \(\varLambda ^{\alpha }u\) (i.e. inviscid case).

Because the extension of the two-dimensional proofs in [29] to a three-dimensional case is rather straightforward, we shall summarize the main modifications in the following instead of repeating the procedures.

A Priori Estimates, Mass Conservation, Blow-up Criteria

We first note that the a priori estimates on \(\mathcal{C}([0,T]; (L ^{q} \cap H^{4})({ \mathbb{R} }^{3}))\), \(1< q<2\), the blow-up criteria (11), and the total mass conservation property (10) can be obtained as [29] without any serious difficulties. We refer interested readers to [29, Sect. 3.1] for the a priori estimates, to [29, Theorem 1.4] for the blow-up criteria (11), and to [29, Theorem 1.5] for the total mass conservation property (10). Note that the regularity of the solution, (9), can be obtained as in the two-dimensional case above.

Contraction Arguments

We note a simple modification in the contraction arguments because the other parts of the proofs in [29] can be reused in the three-dimensional case. As in [29], we consider a sequence of functions \(\{u_{n}\}_{n=1}^{\infty }\) defined by \(u_{1}(x,t)=u_{0}(x)\),

$$ \left \{ \textstyle\begin{array}{l} \partial _{t}u_{n+1}+(-\Delta )^{\frac{\alpha }{2}}u_{n+1}= -\nabla \cdot (u_{n+1}\nabla (-\Delta )^{-1}u_{n}) \\ u_{n+1}(x,0)=u_{0}(x) \end{array}\displaystyle \right . \quad \mbox{for} \,\,\, n\ge 1. $$

For a given \(u_{n+1}\in \mathcal{C}([0,T];H^{4}({ \mathbb{R} }^{3}))\), a bound of \(u_{n+1}\) in \(L^{\infty }([0,T];L^{q}({ \mathbb{R} }^{3}))\), \(1< q<2\) can be obtained via

$$\begin{aligned} & \bigl\Vert u_{n+1}(t) \bigr\Vert _{L^{q}} \\ &\quad \lesssim \bigl\Vert G_{\alpha }(t)u_{0} \bigr\Vert _{L^{q}}+ \int _{0}^{t} \bigl\Vert G_{\alpha }(t-\tau )\nabla \cdot \bigl(u_{n+1}\nabla (- \Delta )^{-1}u_{n}\bigr) (\tau ) \bigr\Vert _{L^{q}}d\tau \\ &\quad \lesssim \Vert u_{0} \Vert _{L^{q}}+ \int _{0}^{t} \bigl\Vert \nabla u _{n+1}(\tau ) \bigr\Vert _{L^{3}} \bigl\Vert \nabla (- \Delta )^{-1}u _{n} (\tau ) \bigr\Vert _{L^{\frac{3q}{3-q}}}d\tau \\ & \qquad {}+ \int _{0}^{t} \bigl\Vert u_{n+1}(\tau ) \bigr\Vert _{L^{\infty }} \bigl\Vert u_{n}(\tau ) \bigr\Vert _{L^{q}}d\tau \\ &\quad \lesssim \Vert u_{0} \Vert _{L^{q}}+ \int _{0}^{t} \bigl\Vert u _{n+1}(\tau ) \bigr\Vert _{H^{2}} \bigl\Vert u_{n}(\tau ) \bigr\Vert _{L^{q}} d\tau . \end{aligned} $$

Here, the main modification is the use of the three-dimensional Hardy–Littlewood–Sobolev inequality instead of its two-dimensional version. We refer interested readers to [29, p. 313].


We provide an elementary proof for \(N=2,3\). For \(u_{-}:=-\min \{u,0\}\), let us note that the weak derivative of \(u_{-}\) is \(-\nabla u\) if \(u<0\) and vanishes otherwise. Taking the \(L^{2}\) scalar product of (2) with \(u_{-}\) yields

$$\frac{1}{2}\frac{d}{dt} \Vert u_{-} \Vert _{L^{2}}^{2}- \int _{{ \mathbb{R} }^{N}}u_{-}\varLambda ^{\alpha }u = \frac{1}{2} \int _{{ \mathbb{R} }^{N}} \nabla (-\Delta )^{-1}u\cdot \nabla (u_{-})^{2}- \int _{{ \mathbb{R} }^{N}}u^{2}u_{-}. $$

Employing a point-wise expression of the fractional Laplacian,

$$\int _{{ \mathbb{R} }^{N}}u_{-}\varLambda ^{\alpha }u =C \iint _{{ \mathbb{R} }^{N}\times { \mathbb{R} }^{N}}\frac{ (u(x)-u(y))(u _{-}(x)-u_{-}(y) ) }{ \vert x-y \vert ^{N+\alpha } }dxdy\le 0 $$

for some positive number \(C\) (see for instance [19, p. 1247]). We also note from the integration by parts that

$$\int _{{ \mathbb{R} }^{N}} \nabla (-\Delta )^{-1}u\cdot \nabla (u_{-})^{2}=- \int _{{ \mathbb{R} }^{N}} u(u_{-})^{2}. $$

Thus, combining above, we have

$$\frac{d}{dt} \Vert u_{-} \Vert _{L^{2}}^{2} \le 3 \Vert u \Vert _{L^{\infty }} \Vert u_{-} \Vert _{L^{2}}^{2}. $$

As \(u\in L^{\infty }([0,T]; L^{\infty }({ \mathbb{R} }^{N}))\) for \(T< T_{\mathrm{max}}\) by (9), the non-negativity of \(u\) can be deduced by the Grönwall lemma and \(u_{0}\ge 0\). This completes the proof.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ahn, J., Lee, J. Asymptotics of Chemotaxis Systems with Fractional Dissipation for Small Data in Critical Sobolev Space. Acta Appl Math 169, 199–215 (2020).

Download citation


  • Asymptotics
  • Fractional dissipation
  • Kato–Ponce inequality

Mathematics Subject Classification (2010)

  • 35R11
  • 92C17